Increased cervical dysplasia in intravenous cyclophosphamide-treated patients with SLE: A preliminary study Academic Article uri icon

Overview

MeSH Major

  • Antirheumatic Agents
  • Cyclophosphamide
  • Lupus Erythematosus, Systemic
  • Uterine Cervical Dysplasia

abstract

  • To determine if intravenous cyclophosphamide (IV-C) causes an excess of cervical dysplasia and/or cancer in systemic lupus erythematosus (SLE) patients, a retrospective review was conducted. Patients with SLE who received IV-C between 1988-98 (study group) were compared with a group of SLE patients who had not received IV-C (control group). Of the 79 IV-C-treated SLE patients identified, we excluded 18 because of absence of pertinent data. We found 10 cases of cervical dysplasia in the remaining 61 patients, compared to 2 in 49 non-exposed patients (P<0.04). Comparison of the two groups revealed no difference in: mean years of disease duration, months of follow-up and age. The non-exposed patients were more likely to be on estrogen and hydroxychloroquine but less often on steroids and azathioprine. The study group with and without dysplasia were assessed; we found no difference in the mean, or total IV-C dose, smoking and estrogen use. There was a significant decrease in time to dysplasia in those, given IV-C, with previous dysplasia compared to those without. These preliminary data suggests that IV-C causes an increased number of abnormal Papanicolaou (Pap) smears in SLE patients, particularly those with previous dysplasia.

publication date

  • January 2000

Research

keywords

  • Academic Article

Identity

Language

  • eng

Digital Object Identifier (DOI)

  • 10.1177/096120330000900711

PubMed ID

  • 11035421

Additional Document Info

start page

  • 542

end page

  • 4

volume

  • 9

number

  • 7